Alert archive / Massachusetts / Gale Warnings in 2025

Gale Warning 7, NWS Boston/Norton, MA

February 4, 2025

NWS Boston/Norton, MA issued this gale warning at Feb 4, 2025, 8:40 AM EST. It took effect at Feb 4, 2025, 12:00 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2025, 8:40 AM EST (13:40 UTC)
In effect from
Feb 4, 2025, 12:00 PM EST
Expired
Feb 4, 2025, 10:00 PM EST
In force
10 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

507 
WHUS71 KBOX 041340
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
840 AM EST Tue Feb 4 2025

ANZ231-050245-
/O.UPG.KBOX.SC.Y.0016.000000T0000Z-250205T1200Z/
/O.NEW.KBOX.GL.W.0007.250204T1700Z-250205T0300Z/
Cape Cod Bay-
840 AM EST Tue Feb 4 2025

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 6 feet expected.

* WHERE...Cape Cod Bay.

* WHEN...From noon today to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ232>234-050245-
/O.UPG.KBOX.SC.Y.0016.000000T0000Z-250205T0300Z/
/O.NEW.KBOX.GL.W.0007.250204T1700Z-250205T0300Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-
840 AM EST Tue Feb 4 2025

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 35 kt and 
  seas 3 to 4 feet expected.

* WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay.

* WHEN...From noon today to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ250-254-050245-
/O.UPG.KBOX.SC.Y.0016.000000T0000Z-250205T1800Z/
/O.NEW.KBOX.GL.W.0007.250204T1700Z-250205T0300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
840 AM EST Tue Feb 4 2025

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...From noon today to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ251-050245-
/O.UPG.KBOX.SC.Y.0016.000000T0000Z-250205T0600Z/
/O.NEW.KBOX.GL.W.0007.250204T1700Z-250205T0300Z/
Massachusetts Bay and Ipswich Bay-
840 AM EST Tue Feb 4 2025

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 3 to 5 feet expected.

* WHERE...Massachusetts Bay and Ipswich Bay.

* WHEN...From noon today to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ255-050245-
/O.UPG.KBOX.SC.Y.0016.000000T0000Z-250205T1500Z/
/O.NEW.KBOX.GL.W.0007.250204T1700Z-250205T0300Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
840 AM EST Tue Feb 4 2025

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 feet expected.

* WHERE...Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket.

* WHEN...From noon today to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ256-050245-
/O.UPG.KBOX.SC.Y.0016.000000T0000Z-250205T0900Z/
/O.NEW.KBOX.GL.W.0007.250204T1700Z-250205T0300Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
840 AM EST Tue Feb 4 2025

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 feet expected.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...From noon today to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ230-236-050245-
/O.EXA.KBOX.SC.Y.0016.000000T0000Z-250205T0300Z/
Boston Harbor-Narragansett Bay-
840 AM EST Tue Feb 4 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 feet.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-050245-
/O.CON.KBOX.SC.Y.0016.000000T0000Z-250205T0300Z/
Rhode Island Sound-Block Island Sound-
840 AM EST Tue Feb 4 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Frank
1 follow-up statement
833 
WHUS71 KBOX 042022
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
322 PM EST Tue Feb 4 2025

ANZ250-251-254>256-050300-
/O.CON.KBOX.GL.W.0007.000000T0000Z-250205T0300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
322 PM EST Tue Feb 4 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 4 to 7 feet.

* WHERE...In Massachusetts coastal waters, Coastal waters east 
  of Ipswich Bay and the Stellwagen Bank National Marine 
  Sanctuary, Massachusetts Bay and Ipswich Bay, Coastal waters 
  from Provincetown MA to Chatham MA to Nantucket MA out 20 nm 
  and Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ231>234-050300-
/O.CON.KBOX.GL.W.0007.000000T0000Z-250205T0300Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
322 PM EST Tue Feb 4 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  seas 2 to 4 feet.

* WHERE...Cape Cod Bay, Nantucket Sound, Vineyard Sound and 
  Buzzards Bay.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ235-237-050900-
/O.EXT.KBOX.SC.Y.0016.000000T0000Z-250205T0900Z/
Rhode Island Sound-Block Island Sound-
322 PM EST Tue Feb 4 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt with a few brief gusts up to
  35 kt and seas 3 to 5 feet.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-236-050600-
/O.EXT.KBOX.SC.Y.0016.000000T0000Z-250205T0600Z/
Boston Harbor-Narragansett Bay-
322 PM EST Tue Feb 4 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with a few brief gusts up to
  35 kt and waves 2 to 3 feet.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 1 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Frank

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Feb 4, 7:23 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 4, 7:23 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
723 AM EST Tue Feb 4 2025

.SYNOPSIS...
Cold and blustery conditions will return today following the
passage of a cold front. An active weather pattern develops
later this week as a couple systems move in on Thursday and
again late Saturday into early Sunday. Details are still not
fully refined, but both systems may bring a variety of wintry
precipitation types, including some ice.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front continued to move offshore this morning. No major
changes to the ongoing forecast. Expecting gusty winds to
develop by about 10 AM or so.

Previous Discussion...

Ahead of a cold front passing through early this morning, some
lower clouds and possibly some patchy fog from the prefrontal
warm sector's WAA will be present across the coastal plain and
Cape/Islands. Winds shift more to the WNW and blustery
conditions can be expected as CAA starts to creep into southern
New England. Gusts up to 35 mph can be expected as deep daytime
mixing kicks off for the afternoon and the pressure gradient
remains tight during the daytime hours. Mostly clear skies with
some stray strato-cu can be expected. Highs today expected to be
in the 30s and 40s, with the cooler temps towards the interior.

&&

.SHORT TERM /WEDNESDAY/...
Key Message:

* Colder overnight with the passage of a cold front and a cold,
  dry Wednesday ahead of the next system.

The cold front passes through during the nighttime hours,
leaving colder than normal temperatures in its wake. Strong high
pressure builds in behind the cold front, favoring clearer
skies overnight that will help bring lows into the single digits
and teens across the region. 925 mb temperatures behind this
front sit around -15C by 06z Wednesday. NW winds will also aid
in the continued CAA. This cold air will persist throughout the
day Wednesday as highs sit mostly in the 20s and low 30s across
southern New England. Dry conditions persist before the next
system begins to move in Thursday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Key Messages:

* High pressure yields dry, but colder than normal weather Wed/Wed
  evening.

* More active weather then develops for Thu and then again for late
  Sat into early Sun. With a storm track over or very close to SNE,
  favoring ptype of a wintry mix (including a period of ice
  possible) changing to rain for both systems. However, details
  including exact low track and precip type amts and changeovers are
  still uncertain for both events.

* With baroclinic zone remaining near the region, a roller-coaster
  for temps: starting off colder than normal Wed, then near to above
  by late Thu. Brief cooldown Fri/Sat before modifying again by Sun
  into Mon.

Details:

Tricky synoptic pattern expected this week. The first feature to
focus on is a high-latitude mid level block over the Pacific
Ocean. This should have the effect of shoving a nearly zonal mid
level flow to the south of New England. These patterns
typically cause forecast issues with both track and timing. Both
of those aspects will be critical for determining precipitation
type Thursday.

Latest guidance suite depicting a snow-to-rain scenario Thursday,
with a period of sleet and/or freezing rain thrown in for good
measure. The lack of a high pressure over SE Canada is a strong
indication that low level cold air will not hold for too long.
The progressive nature of this low pressure also not favoring a
large snowfall. The margin for error is really small, as only a
subtle change of a couple of degrees will make a significant
difference. It will be at least another day before these crucial
details come into better focus. The one thing there is high
confidence in is getting measurable precipitation some time
Thursday.

High pressure should maintain dry weather Friday into Saturday.
The looking at another low pressure to approach some time from
late Saturday into Sunday. The track is rather close to our
region, so likely looking at another precipitation mix.

Temperature-wise, anticipating bouts of colder and warmer
weather as each low pressure passes by, but nothing very unusual
for early February.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence...

Mainly VFR with pockets of MVFR to start. Gusts up to 30 kts
pick up by 19-21z across most terminals this afternoon/evening.
Winds expected to shift more to the W and WNW as the day
progresses.

Tonight...High confidence...

VFR. Gusts to 20-25 kts may persist in some areas for a few
hours after sunset as the front passes through. Winds remain
primarily NW and skies clear as high pressure builds in.

Wednesday...High confidence...

VFR. Dry conditions prevail and WNW winds lighten in the wake
of the frontal passage and high pressure continues to build.

KBOS TAF...High confidence.

KBDL TAF...High confidence.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: VFR. Slight chance SN.

Thursday: MVFR/IFR conditions possible. Breezy. SN, PL, chance
RA, FZRA.

Thursday Night: Mainly VFR, with areas IFR possible. Windy with
local gusts up to 30 kt. Slight chance FZRA.

Friday: VFR. Windy with gusts up to 35 kt.

Friday Night: VFR. Breezy.

Saturday: VFR. Chance SN.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High- greater than 60 percent.

Overall high confidence through Wed.

Small Craft Advisory conditions persist today through Wed as
cold front moves offshore and shifts winds to W. Chance of
freezing spray possible across most of the coastal and outer
waters for tonight into Wednesday as winds pick up and
temperatures drop.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Rain, chance of snow.
Local visibility 1 to 3 nm.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 8 ft.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of snow.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 AM EST Wednesday for ANZ231.
     Small Craft Advisory until 10 PM EST this evening for
     ANZ232>235-237.
     Small Craft Advisory until 1 PM EST Wednesday for ANZ250-254.
     Small Craft Advisory until 1 AM EST Wednesday for ANZ251.
     Small Craft Advisory until 10 AM EST Wednesday for ANZ255.
     Small Craft Advisory until 4 AM EST Wednesday for ANZ256.

&&

SYNOPSIS...Belk/Hrencecin
NEAR TERM...Belk/Hrencecin
SHORT TERM...Hrencecin
LONG TERM...Belk
AVIATION...Belk/Hrencecin
MARINE...Belk/Hrencecin

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:27 PM ESTWinter Weather AdvisoryBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more53 hr

Nearby

Gale Warnings in Massachusetts, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.